Alert archive / Montana / Wind Chill Warnings in 2010

Wind Chill Warning 2, NWS Missoula, MT

November 24, 2010Lemhi County, Idaho; 4 counties in Montana

NWS Missoula, MT issued this wind chill warning at Nov 24, 2010, 10:07 AM MST for Lemhi County, Idaho; 4 counties in Montana. It took effect at Nov 24, 2010, 11:00 AM MST. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 24, 2010, 10:07 AM MST (17:07 UTC)
In effect from
Nov 24, 2010, 11:00 AM MST
Expired
Nov 24, 2010, 8:00 PM MST
In force
9 hr
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 127 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 24, 11:00 AM MSTEXTR WIND CHILL 217 Se Butte, MTMDOT WEATHER OBSERVATION AT HOMESTAKE PASS.
Nov 24, 11:18 AM MSTEXTR WIND CHILL 258 N Avon, MTMDOT WEATHER OBSERVATION ON HIGHWAY 141 NORTH OF AVON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 5.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2010-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2010-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

516 
WWUS45 KMSO 241707
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1007 AM MST WED NOV 24 2010


MTZ007-250300-
/O.NEW.KMSO.WC.W.0002.101124T1800Z-101125T0300Z/
BUTTE/BLACKFOOT REGION-
1007 AM MST WED NOV 24 2010

...WIND CHILL WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. 

* IMPACTS/TIMING: NORTHEAST WINDS 10 TO 20 MPH WILL COMBINE WITH
  ALREADY FRIGID TEMPERATURES THIS AFTERNOON TO PRODUCE EVEN
  COLDER WIND CHILLS. WINDS WILL DIMINISH LATER THIS
  EVENING...THOUGH VERY COLD TEMPERATURES WILL STILL PERSIST
  OVERNIGHT.

* WIND CHILL VALUES: 20 BELOW ZERO TO 40 BELOW ZERO.

* LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN
  LAKE...AVON...HELMVILLE...ANACONDA...HIGHWAY 12 GARRISON TO
  ELLISTON...HOMESTAKE PASS...MACDONALD PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

IDZ010-250300-
/O.NEW.KMSO.WC.W.0002.101124T1800Z-101125T0300Z/
EASTERN LEMHI COUNTY-
1007 AM MST WED NOV 24 2010

...WIND CHILL WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL
WARNING FOR SOUTHERN LEMHI COUNTY...WHICH IS IN EFFECT UNTIL 8 PM MST
THIS EVENING.

* IMPACTS/TIMING: NORTHEAST WINDS 10 TO 20 MPH WILL COMBINE WITH
  ALREADY FRIGID TEMPERATURES THIS AFTERNOON TO PRODUCE EVEN
  COLDER WIND CHILLS. WINDS WILL DIMINISH LATER THIS
  EVENING...THOUGH VERY COLD TEMPERATURES WILL STILL PERSIST OVERNIGHT.

* WIND CHILL VALUES: 20 BELOW ZERO TO 40 BELOW ZERO

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 28 TENDOY SOUTH OVER
  GILMORE SUMMIT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$
2 follow-up statements
714 
WWUS45 KMSO 241749 CCA
WSWMSO

URGENT - WINTER WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
1048 AM MST WED NOV 24 2010


MTZ007-250300-
/O.COR.KMSO.WC.W.0002.101124T1800Z-101125T0300Z/
BUTTE/BLACKFOOT REGION-
1048 AM MST WED NOV 24 2010

...WIND CHILL WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. 

* IMPACTS/TIMING: NORTHWEST WINDS 10 TO 20 MPH WILL COMBINE WITH
  ALREADY FRIGID TEMPERATURES THIS AFTERNOON TO PRODUCE EVEN
  COLDER WIND CHILLS. WINDS WILL DIMINISH LATER THIS
  EVENING...THOUGH VERY COLD TEMPERATURES WILL STILL PERSIST
  OVERNIGHT.

* WIND CHILL VALUES: 20 BELOW ZERO TO 40 BELOW ZERO.

* LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN
  LAKE...AVON...HELMVILLE...ANACONDA...HIGHWAY 12 GARRISON TO
  ELLISTON...HOMESTAKE PASS...MACDONALD PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

IDZ010-250300-
/O.COR.KMSO.WC.W.0002.101124T1800Z-101125T0300Z/
EASTERN LEMHI COUNTY-
1048 AM MST WED NOV 24 2010

...WIND CHILL WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL
WARNING FOR SOUTHERN LEMHI COUNTY...WHICH IS IN EFFECT UNTIL 8 PM MST
THIS EVENING.

* IMPACTS/TIMING: NORTHWEST WINDS 10 TO 20 MPH WILL COMBINE WITH
  ALREADY FRIGID TEMPERATURES THIS AFTERNOON TO PRODUCE EVEN
  COLDER WIND CHILLS. WINDS WILL DIMINISH LATER THIS
  EVENING...THOUGH VERY COLD TEMPERATURES WILL STILL PERSIST
  OVERNIGHT.

* WIND CHILL VALUES: 20 BELOW ZERO TO 40 BELOW ZERO

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 28 TENDOY SOUTH OVER
  GILMORE SUMMIT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$
072 
WWUS45 KMSO 250256
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
756 PM MST WED NOV 24 2010


MTZ007-250400-
/O.EXP.KMSO.WC.W.0002.000000T0000Z-101125T0300Z/
BUTTE/BLACKFOOT REGION-
756 PM MST WED NOV 24 2010

...WIND CHILL WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

THE WIND CHILL WARNING WILL EXPIRE AT 8 PM MST THIS EVENING. 

WINDS HAVE DECREASED ACROSS MUCH OF SOUTHWEST MONTANA THUS THE
WIND CHILL WARNING HAS BEEN ALLOWED TO EXPIRE. SOME LOCALIZED
HIGHER WINDS AND DANGEROUSLY COLD WIND CHILLS ARE POSSIBLE THE
REMAINDER OF THIS EVENING...MAINLY ALONG HIGHWAY 12 FROM GARRISON
JUNCTION TO AVON.

$$

IDZ010-250400-
/O.EXP.KMSO.WC.W.0002.000000T0000Z-101125T0300Z/
EASTERN LEMHI COUNTY-
756 PM MST WED NOV 24 2010

...WIND CHILL WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

THE WIND CHILL WARNING WILL EXPIRE AT 8 PM MST THIS EVENING. 

WINDS HAVE DECREASED ACROSS THE REGION THIS EVENING THUS THE WIND
CHILL WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind chill warning went out at Nov 24, 3:31 AM MST, 6 hours 36 minutes earlier.

Area forecast discussion, Nov 24, 3:31 AM MST, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
331 AM MST WED NOV 24 2010

.DISCUSSION...CLOUD COVER HAS REMAINED OVER MOST OF WESTERN
MONTANA OVERNIGHT...BUT SKIES ARE BEGINNING TO CLEAR IN NORTHWEST
MONTANA. EVEN WITH THIS CLOUD COVER SUB ZERO TEMPERATURES ARE
WIDESPREAD THROUGHOUT THE REGION...AND AS THE LOW PRESSURE SYSTEM
THAT HAS BEEN PASSING THROUGH THE REGION CONTINUES TO MOVE OFF TO
THE EAST SKIES WILL MAINTAIN A CLEARING TREND AND TEMPERATURES
WILL QUICKLY DROP. VERY COLD TEMPERATURES ARE STILL EXPECTED THIS
MORNING AND ARE ALSO NOT EXPECTED TO REBOUND MUCH TODAY. IN MOST
CASES...HIGH TEMPERATURES WILL STAY JUST BELOW ZERO. WIND HAS THE
POTENTIAL TO INCREASE IN SOUTHWEST MONTANA THIS AFTERNOON BUT AT
THIS TIME WINDS SHOULD REMAIN BELOW 10 MPH FOR THE MAJORITY OF THE
TIME EXCEPT IN THE HIGHER TERRAIN. NORTHWESTERLY FLOW WILL DEVELOP
THIS EVENING AND MODELS ARE SHOWING SOME MOISTURE MOVING INTO THE
AREA TONIGHT WHICH SHOULD CAUSE CLOUD COVER AND VERY LIGHT SNOW IN
WESTERN MONTANA THROUGH THANKSGIVING. TEMPERATURES WILL ALSO
REMAIN VERY COLD TONIGHT WITH LITTLE IMPROVEMENT DURING THE DAY
THURSDAY. WESTERLY FLOW WILL BRING MORE MOISTURE AND BETTER
CHANCES FOR SNOW TO NORTHWEST MONTANA ON FRIDAY. TEMPERATURES WILL
SHOW SIGNS OF IMPROVEMENT ON FRIDAY AHEAD OF THE NEXT WEATHER
SYSTEM.

MODELS ARE IN FAIRLY GOOD AGREEMENT THAT A TROUGH OF LOW PRESSURE
WILL PASS OVER THE REGION ON SATURDAY BRINGING SNOWFALL TO THE
AREA. IT IS LIKELY MODELS ARE OVER-FORECASTING HIGH TEMPERATURES
THROUGH THE EXTENDED PERIOD OF THE FORECAST BY NOT TAKING INTO
ACCOUNT THE FRESHLY FALLEN SNOW SO CONTINUED THE TREND OF
UNDERCUTTING GUIDANCE. THE WEATHER PATTERN WILL STAY ACTIVE AS
ANOTHER TROUGH OF LOW PRESSURE WITH A GOOD SLUG OF PACIFIC
MOISTURE WILL MOVE INTO THE REGION EARLY NEXT WEEK.

&&

.AVIATION...REMNANT MOISTURE FROM AND EXITING LOW PRESSURE SYSTEM
WILL BRING LIGHT SNOW IN WEST CENTRAL MONTANA AND INTO SOUTHWEST
MONTANA EARLY THIS MORNING...OTHERWISE CLOUD COVER WILL DECREASE
AND VERY COLD TEMPERATURES ARE EXPECTED THROUGH TODAY. CLOUD COVER
WILL INCREASE LATE TONIGHT AS NORTHWESTERLY FLOW DEVELOPS AND VERY
LIGHT SNOW IS POSSIBLE THURSDAY.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...KITSMILLER
LONG TERM....LOEFFELBEIN
AVIATION...KITSMILLER

Nearby

Wind Chill Warnings in Montana, 2010Wind Chill Warnings in Idaho, 2010Every wind chill warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.